Virginia, 2012

Heavy Rain in Virginia, July 20, 2012

July 20, 2012 · NWS AKQ · 14 events in 10 counties and zones

Scattered thunderstorms along a frontal boundary produced heavy rain across portions of central, south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain across portions of central, south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 9:02 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 20, 9:02 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1002 PM EDT FRI JUL 20 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE NORTH TODAY...AND
GRADUALLY PUSH THROUGH THE AREA TONIGHT INTO SATURDAY. THE FRONT
IS THEN EXPECTED TO GRADUALLY DISSIPATE OVER THE CAROLINAS SUNDAY
AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LARGE AREA OF SHOWERS AND TSTMS ACROSS MOST OF THE SOUTHERN 2/3RDS
OF THE CWA ATTM. THINK NORTHERN SECTIONS OF THE CWA...INCLUDING
THE LOWER MD EASTERN SHORE...WILL HAVE LESS COVERAGE AND INTENSITY
OF PRECIPITATION...AND HAVE LOWERED POPS SOME THESE AREAS. TSTMS
HAVE BEEN VERY EFFICIENT RAINFALL PRODUCERS...WITH MANY AREAS
RECEIVING 2-4 INCHES OF RAIN. FOR THE MOST PART...DUAL POL STORM
TOTAL PRECIP APPEARS TO BE DOING BETTER THAN LEGACY STP.
HOWEVER...THERE ARE A COUPLE OF AREAS WHERE LEGACY STP HAS DONE
BETTER DUE TO SOME HAIL CONTAMINATION IN DUAL POL STP. SINCE MOST
OF THE RAIN HAS FALLEN IN RELATIVELY DRY AREAS...NOT A LOT OF
FLOODING REPORTED. HOWEVER...ANTICIPATE NEEDING ADVYS PERIODICALLY
OVERNIGHT FOR URBANS AREAS IN PARTICULAR. TEMPS A REAL
CHALLENGE...AND HAVE LEFT MIN TEMPS ALONE...ALTHOUGH A FEW AREAS
ARE NEAR MIN TEMPS AS OF 0130Z.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE COLD FRONT WILL EVENTUALLY STALL OVER SOUTHERN VA AND NORTHERN
NC SATURDAY THROUGH SUNDAY...EVENTUALLY WASHING OUT BY SUNDAY NIGHT.
UPPER JET/RRQ FORCING...SHORTWAVE ENERGY RIDING ALONG THE SFC
BOUNDARY AND PASSAGE OF THE UPPER TROUGH AXIS OVERHEAD WILL FOCUS
BEST PRECIP/THUNDERSTORM CHANCES IN SOUTHERN VA/NORTHEAST NC
SATURDAY INTO SATURDAY NIGHT. PWATS HOVERING AROUND 2 INCHES WILL
CONTINUE A THREAT FOR MODERATE RAINFALL...LOCALLY HEAVY AT TIMES.
DRIER AIR WILL START TO FILTER IN BEHIND THE STALLED FRONTAL
BOUNDARY AND SHOULD HELP REDUCE PRECIP CHANCES NORTHWEST OF A
RIC-SBY LINE SATURDAY NIGHT...HOWEVER CLOUD COVER SHOULD REMAIN
FAIRLY INTACT ACROSS THE REGION. THROUGH SATURDAY NIGHT...SOME AREAS
WILL LIKELY RECEIVE 2 TO 3 INCHES OF RAIN...BUT AS IS TYPICALLY THE
CASE IN SUMMER CONVECTION...SOME AREAS MAY ONLY SEE 1 INCH OR LESS
OF RAIN. HIGH TEMPS WILL BE HELD IN THE LOW TO MID 80S DUE TO
EXTENSIVE CLOUD COVER...ALTHOUGH HUMIDITY WILL REMAIN HIGH WITH
DEWPOINTS MAINLY IN THE LOWER 70S. WILL CARRY CHANCE POPS ON SUNDAY
(HIGHEST SOUTH) WITH HIGHS INTO THE MID TO UPPER 80S.

AS PREVIOUSLY MENTIONED...THE FRONT WASHES OUT SUNDAY NIGHT AND
WESTERLY FLOW BECOMES DOMINANT ALOFT. SURFACE WINDS WILL BECOME
SOUTHERLY ON MONDAY AS A LEE TROUGH DEVELOPS AND TIGHTENS THE
SURFACE PRESSURE GRADIENT...RESULTING IN BREEZY CONDITIONS THROUGH
THE DAY. A DECENT CUMULUS FIELD SHOULD DEVELOP MONDAY AFTERNOON AS
CONVECTIVE PROCESSES LIFT AMPLE LOW LEVEL MOISTURE (FROM RECENT
WEEKEND RAINS) UP INTO THE ATMOSPHERE. ANY INTERACTION BETWEEN
CUMULUS/RISING AIR AND THE LEE TROUGH (AND POSSIBLE SEABREEZES)
SHOULD TRIGGER AFTERNOON THUNDERSTORMS ON MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MID/UPPER RIDGING OVER THE SOUTHEAST US AND A TROUGH OVER EASTERN
CANADA WILL DRIVE NW FLOW OVER THE MID ATLANTIC DURING THE MIDDLE OF
NEXT WEEK. A WEAK COLD FRONT DROPS ACROSS THE REGION TUESDAY NIGHT.
THIS SHOULD HAVE ONLY A MINIMAL IMPACT ACROSS THE LOCAL
AREA...MAINLY CONFINING OTHERWISE MINIMAL DIURNAL POPS TO THE SW
PORTION OF THE AREA AND LOWERING TEMPERATURES A FEW DEGREES. A
TROUGH CROSSES THE GREAT LAKES LATER NEXT WEEK...BUT AT THIS POINT
THERE IS TOO MUCH UNCERTAINTY PERTAINING TO ANY IMPACT TO THE MID
ATLANTIC. OVERALL...HIGH TEMPERATURES SHOULD BE AROUND AVERAGE TO +1
ST DEV ABOVE THE MEAN (90-95)...WITH LOW TEMPERATURES GENERALLY
RANGING FROM 70 TO 75.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL CONTINUE TO SAG SOUTH INTO CENTRL VA OVERNIGHT.
PERIODS OF SHOWERS AND TSTMS WILL AFFECT THE CWA THRU MIDNIGHT INTO
THE EARLY MORNING HOURS. MVFR/IFR CONDS WILL ESPECIALLY AFFECT
RIC/PHF/ORF/ECG THRU THE EARLY NIGHT WITH ROUNDS OF SHOWERS AND
TSTMS. MVFR CEILINGS ARE EXPECTED AT SBY THRU MIDNIGHT...THEN PSBL
IFR CONDS AS EAST FLOW AND LIGHT RA/DRIZZLE BEHIND THE FRONT CAUSE
CEILINGS TO LOWER. THE FRONT WILL FINALLY PUSH ACROSS THE VA/NC
BORDER BY SAT AFTN/EVENING. WINDS WILL SHFT TO THE NE-E BEHIND THE
FRONT. CLOUDS CEILINGS WILL GENERALLY RANGE AROUND 3000-6000 FT ON
SAT WITH CHC OF SHOWERS EARLY...THEN AN INCREASING CHC FOR SHOWERS
AND TSTMS LATE SAT AS AN UPPER LVL SYSTEM APPROACHES THE REGION.

SHOWERS AND TSTMS REMAIN POSSIBLE INTO SUN AND MON.

&&

.MARINE...
A COLD FRONTAL BOUNDARY PRESENTLY BISECTS THE MID ATLANTIC COAST
ROUGHLY AROUND THE MOUTH OF THE DELAWARE BAY AS OF MID-AFTERNOON.
ADDITIONALLY...A SURFACE TROUGH EXTENDS TO THE SW INTO NC. GENERALLY
THE WIND IS TRENDING NE BEHIND THE MAIN BOUNDARY...WITH A SW WIND
AHEAD OF THE TROUGH. THE COLD FRONT WILL SLOWLY SAG SOUTHWARD ALONG
THE MID ATLANTIC COAST TONIGHT REACHING THE VA/NC BORDER BY SATURDAY
MORNING. THE FRONT REMAINS NEARLY STATIONARY THROUGH SATURDAY NIGHT.
INITIALLY WIND SPEEDS WILL BE AROUND 15KT OUT OF THE NE OVER THE
EXTREME NORTHERN PORTION OF THE AREA AND 15KT OUT OF THE SW OVER THE
SOUTHERN PORTION OF THE AREA...BUT WIND SPEEDS SHOULD TREND DOWNWARD
SATURDAY INTO SATURDAY NIGHT AS THE SURFACE PRESSURE GRADIENT
RELAXES. SEAS ARE APPROACHING 5FT AT 44009 THIS AFTERNOON...SO THE
SCA WAS RAISED WITH THE LAST UPDATE...AND WILL CONTINUE THROUGH 05Z
SUN. SEAS AREA EXPECTED TO REACH 5-6FT BY SATURDAY MORNING...AND
COULD REACH 7FT OUT NEAR 20NM WITH FAVORABLE NE FLOW. THE FRONT
STEADILY DISSIPATES SUNDAY INTO SUNDAY NIGHT...WITH SW FLOW
RETURNING BY EARLY NEXT WEEK AS HIGH PRESSURE BUILDS OFF THE
SOUTHEAST COAST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SUNDAY FOR ANZ650-652.

&&

SYNOPSIS...BMD/LKB
NEAR TERM...WRS
SHORT TERM...BMD
LONG TERM...AJZ
AVIATION...JEF
MARINE...AJZ
Hazardous weather outlook, Jul 20, 4:21 PM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
521 PM EDT FRI JUL 20 2012

MDZ021>024-VAZ048-049-061>064-069-071>078-083>086-212130-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-FLUVANNA-LOUISA-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
521 PM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A SLOW MOVING COLD FRONT WILL BRING NUMEROUS SHOWERS AND EMBEDDED
THUNDERSTORMS TO THE REGION LATER THIS AFTERNOON THROUGH
TONIGHT. MODERATE RAINFALL...LOCALLY HEAVY AT TIMES...MAY CAUSE
WATER TO POND ON ROADWAYS AND COULD ALSO FLOOD LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON SATURDAY AS THE COLD
FRONT STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-212130-
MARYLAND BEACHES-ACCOMACK-
521 PM EDT FRI JUL 20 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

A SLOW MOVING COLD FRONT WILL BRING NUMEROUS SHOWERS AND EMBEDDED
THUNDERSTORMS TO THE REGION LATER THIS AFTERNOON THROUGH
TONIGHT. MODERATE RAINFALL...LOCALLY HEAVY AT TIMES...MAY CAUSE
WATER TO POND ON ROADWAYS AND COULD ALSO FLOOD LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON SATURDAY AS THE COLD
FRONT STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ060-065>068-070-079>082-087>098-212130-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
521 PM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A SLOW MOVING COLD FRONT WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE REGION THIS AFTERNOON THROUGH TONIGHT.
MODERATE TO HEAVY RAINFALL MAY CAUSE WATER TO POND ON ROADWAYS
AND COULD ALSO FLOOD LOW LYING AREAS. A FEW STORMS MAY BECOME
SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS...WITH STRONG
WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON SATURDAY AS THE COLD
FRONT STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ100-212130-
NORTHAMPTON VA-
521 PM EDT FRI JUL 20 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

A SLOW MOVING COLD FRONT WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE REGION THIS AFTERNOON THROUGH TONIGHT.
MODERATE TO HEAVY RAINFALL MAY CAUSE WATER TO POND ON ROADWAYS
AND COULD ALSO FLOOD LOW LYING AREAS. A FEW STORMS MAY BECOME
SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS...WITH STRONG
WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON SATURDAY AS THE COLD
FRONT STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-212130-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
521 PM EDT FRI JUL 20 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

IN ADDITION...A SLOW MOVING COLD FRONT WILL BRING NUMEROUS SHOWERS
AND EMBEDDED THUNDERSTORMS TO THE REGION LATER THIS AFTERNOON
THROUGH TONIGHT...WITH LOCALLY HEAVY RAINFALL POSSIBLE IN ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON SATURDAY AS THE COLD
FRONT STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-654-656-658-212130-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
521 PM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

A SLOW MOVING COLD FRONT WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE REGION LATER THIS AFTERNOON THROUGH TONIGHT...
WITH LOCALLY HEAVY RAINFALL POSSIBLE IN ANY STORM. A FEW STORMS
SOUTH OF A NEW POINT COMFORT TO PARRAMORE ISLAND LINE MAY BECOME
SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS...WITH STRONG
WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON SATURDAY AS THE COLD
FRONT STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 7:30 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 PM EDT FRI JUL 20 2012

VAZ070-080>082-088-089-210130-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-PRINCE GEORGE VA-SURRY
VA-SUSSEX VA-
830 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS MOVING ACROSS THE TRI CITIES AREA...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HOPEWELL TO 13 MILES EAST OF
PURDY...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...HOPEWELL AROUND 835 PM EDT...PETERSBURG AROUND 840 PM
EDT...TEMPLETON AROUND 845 PM EDT...JORDANS POINT AROUND 850 PM
EDT...NEW BOHEMIA AROUND 855 PM EDT...AND PRINCE GEORGE GOLF COURSE
AROUND 900 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40
MPH...AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS
ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3737 7693 3718 7692 3703 7682 3677 7737
      3712 7758 3740 7714

WRS
Special weather statement, Jul 20, 8:06 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
906 PM EDT FRI JUL 20 2012

VAZ072-073-081>085-089>091-093-094-210145-
CHARLES CITY VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND
QUEEN VA-KING WILLIAM VA-MIDDLESEX VA-NEW KENT VA-NEWPORT
NEWS/HAMPTON VA-PRINCE GEORGE VA-SURRY VA-YORK VA-
906 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS MOVING INTO THE PENINSULA...

AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES WEST OF CHARLES CITY TO ELBERON...
OR FROM 5 MILES WEST OF CHARLES CITY TO 5 MILES SOUTHWEST OF SURRY...
MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...NEW HOPE AROUND 910 PM EDT...RUTHVILLE AROUND 915 PM
EDT...ROACHES CORNER AROUND 920 PM EDT...HOLDCROFT AROUND 925 PM
EDT...FIVE FORKS AROUND 930 PM EDT...AND CENTERVILLE AROUND 935 PM
EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30
MPH...AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS
ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3724 7649 3722 7647 3715 7662 3721 7665
      3721 7672 3718 7677 3715 7672 3721 7669
      3718 7666 3714 7666 3703 7690 3733 7721
      3760 7663 3733 7639 3729 7637 3727 7634

WRS
Special weather statement, Jul 20, 8:56 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
956 PM EDT FRI JUL 20 2012

VAZ073-084-086-090-091-094>098-100-210300-
CHESAPEAKE VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-MATHEWS
VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON
VA-SUFFOLK VA-VIRGINIA BEACH VA-YORK VA-
956 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS MOVING ACROSS HAMPTON ROADS...

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM YORK TERRACE TO DEEP CREEK...OR FROM QUEENS
LAKE TO DEEP CREEK...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...YORKTOWN AROUND 1000 PM EDT...SEAFORD AROUND 1005 PM
EDT...WICOMICO AROUND 1010 PM EDT...GLASS AROUND 1015 PM
EDT...NAXERA AROUND 1020 PM EDT...AND PRINCESS ANNE PLAZA AROUND
1025 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30
MPH...AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3695 7600 3676 7595 3669 7636 3691 7645
      3699 7631 3696 7644 3733 7671 3726 7653
      3733 7660 3734 7661 3740 7624 3730 7627
      3723 7649 3712 7627 3698 7629 3692 7608
      3704 7598 3736 7600 3736 7599 3720 7579

WRS
Special weather statement, Jul 20, 9:17 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1017 PM EDT FRI JUL 20 2012

VAZ070-071-080>082-210300-
CHARLES CITY-CHESTERFIELD-DINWIDDIE-HENRICO-PRINCE GEORGE-
1017 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHESTERFIELD...HENRICO...
CITY OF RICHMOND...CITY OF COLONIAL HEIGHTS...CHARLES CITY...CITY OF
HOPEWELL...DINWIDDIE...CITY OF PETERSBURG AND PRINCE GEORGE COUNTIES
THROUGH 11 PM EDT...

AT 1017 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BENSLEY TO MEADOWVILLE TO MATOACA...OR ALONG A
LINE EXTENDING FROM DOWNTOWN RICHMOND TO 6 MILES NORTH OF CHESTER TO
6 MILES EAST OF CHESTER TO PETERSBURG...MOVING EAST AT 15 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR COLONIAL HEIGHTS AROUND 1020
PM EDT...HOPEWELL AROUND 1040 PM EDT...
  HIGHLAND SPRINGS AROUND 1050 PM EDT...
  JORDANS POINT AROUND 1055 PM EDT...

THIS STORM WILL PRODUCE FREQUENT LIGHTNING. HEAVY RAINFALL WILL
CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE
DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3757 7736 3745 7718 3725 7724 3720 7752
      3735 7753 3749 7758

05
Special weather statement, Jul 20, 9:24 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024 PM EDT FRI JUL 20 2012

VAZ100-210330-
NORTHAMPTON VA-
1024 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHAMPTON COUNTY VIRGINIA...

AT 1023 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 19 MILES WEST OF CAPE CHARLES TO 24 MILES
SOUTH OF BAY VIEW...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...CAPE CHARLES AROUND 1045 PM EDT...BAY VIEW AROUND
1050 PM EDT...AND CHERITON AROUND 1055 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30
MPH...AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3728 7578 3719 7579 3711 7590 3711 7593
      3712 7594 3711 7595 3709 7594 3710 7599
      3715 7598 3725 7603 3733 7603 3749 7595
      3743 7580 3739 7577 3740 7573 3738 7570

WRS
Special weather statement, Jul 20, 10:25 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1125 PM EDT FRI JUL 20 2012

VAZ099-100-210400-
ACCOMACK-NORTHAMPTON-
1125 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHAMPTON AND ACCOMACK
COUNTIES THROUGH 1230 AM EDT...

AT 1125 PM EDT...DOPPLER RADAR INDICATED A LINE OF HEAVY SHOWERS AND
EMBEDDED THUNDERSTORMS ALONG A LINE EXTENDING ALONG A LINE EXTENDING
FROM 10 MILES EAST OF MATHEWS TO 10 MILES SOUTHWEST OF EXMORE TO 24
MILES EAST OF CAPE CHARLES...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BIRDSNEST...
NASSAWADOX...SILVER BEACH...WARDTOWN...WILLIS WHARF...QUINBY.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3751 7563 3744 7565 3734 7572 3729 7579
      3722 7578 3718 7581 3722 7586 3726 7581
      3728 7582 3722 7588 3730 7604 3737 7599
      3743 7599 3761 7593 3760 7560 3757 7558

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy rain. Local standard time, as filed.

Heavy Rain, Chesterfield

When
July 20, 10:35 PM EST
Where
Chesterfield County, 1.49 mi SSE of Kingsland
Reported by
NWS Employee
Coordinates
37.300, -77.420

Rainfall amount of 4.80 inches was measured at Walthall section of Chester.

Heavy Rain, Newport News (C)

When
July 20, 11:00 PM EST
Where
Newport News (C) County, 2.6 mi WSW of (Faf)felker Aaf Ft E
Reported by
ASOS
Coordinates
37.130, -76.620

Rainfall amount of 3.95 inches was measured at FAF.

Heavy Rain, Newport News (C)

When
July 20, 11:00 PM EST
Where
Newport News (C) County, Patrick Henry Fld
Reported by
ASOS
Coordinates
37.130, -76.500

Rainfall amount of 2.20 inches was measured at PHF.

Heavy Rain, York

When
July 20, 11:00 PM EST
Where
York County, 0.69 mi S of Seaford
Reported by
Mesonet
Coordinates
37.190, -76.430

Rainfall amount of 2.40 inches was measured at Seaford Shores.

Heavy Rain, Virginia Beach (C)

When
July 20, 11:00 PM EST
Where
Virginia Beach (C) County, 0.89 mi SW of Oceana
Reported by
ASOS
Coordinates
36.820, -76.030

Rainfall amount of 3.16 inches was measured at NTU.

Heavy Rain, Virginia Beach (C)

When
July 20, 11:00 PM EST
Where
Virginia Beach (C) County, 0.55 mi W of Woods Corner
Reported by
Mesonet
Coordinates
36.780, -76.190

Rainfall amount of 3.55 inches was measured at Mears Corner.

Heavy Rain, Chesapeake (C)

When
July 20, 11:00 PM EST
Where
Chesapeake (C) County, 4.29 mi NNW of Mt Pleasant
Reported by
Mesonet
Coordinates
36.760, -76.150

Rainfall amount of 3.33 inches was measured near Glenwood.

Heavy Rain, Virginia Beach (C)

When
July 20, 11:00 PM EST
Where
Virginia Beach (C) County, 1.49 mi NNE of Princess Anne
Reported by
Mesonet
Coordinates
36.770, -76.040

Rainfall amount of 2.20 inches was measured near Colony Acres.

Heavy Rain, Mecklenburg

When
July 20, 11:00 PM EST
Where
Mecklenburg County, 3.39 mi ENE of Rogers Corner
Reported by
Mesonet
Coordinates
36.730, -78.360

Rainfall amount of 2.88 inches was measured near Muck Cross.

Heavy Rain, Dinwiddie

When
July 20, 11:00 PM EST
Where
Dinwiddie County, 1.77 mi SW of Jack
Reported by
AWOS
Coordinates
37.180, -77.520

Rainfall amount of 3.23 inches was measured at PTB.

Heavy Rain, Chesterfield

When
July 20, 11:00 PM EST
Where
Chesterfield County, 2.75 mi W of Bermuda Hundred
Reported by
Mesonet
Coordinates
37.330, -77.330

Rainfall amount of 3.15 inches was measured near Screamersville.

Heavy Rain, Prince George

When
July 20, 11:00 PM EST
Where
Prince George County, 0.88 mi NE of Garysville
Reported by
Mesonet
Coordinates
37.260, -77.140

Rainfall amount of 2.26 inches was measured at the James River RAWS.

Heavy Rain, Surry

When
July 20, 11:00 PM EST
Where
Surry County, 0.88 mi SW of Scotland
Reported by
Mesonet
Coordinates
37.170, -76.810

Rainfall amount of 3.20 inches was measured near Scotland.

Heavy Rain, James City

When
July 20, 11:00 PM EST
Where
James City County, 2.84 mi ESE of Five Forks
Reported by
AWOS
Coordinates
37.240, -76.720

Rainfall amount of 4.11 inches was measured at JGG.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398893, 398904, 398906, 398910, 398913, 398918, 398924, 398931, 398938, 398941, 398942, 398943, 398944, 398945.